Alert archive / Louisiana / Tornado Warnings in 2018

Tornado Warning 50, NWS Shreveport, LA

April 6, 2018De Soto Parish, Natchitoches Parish, Red River Parish, Louisiana

NWS Shreveport, LA issued this tornado warning at Apr 6, 2018, 8:13 PM CDT for De Soto Parish, Natchitoches Parish, Red River Parish, Louisiana. It was in force for 11 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 6, 2018, 8:13 PM CDT (01:13 UTC)
Expired
Apr 6, 2018, 8:24 PM CDT
In force
11 min
Issued by
NWS Shreveport, LA
Area
Storm-based polygon
Tornado
Radar indicated
Hail
1.25 in

Counties De Soto Parish, LA, Natchitoches Parish, LA, Red River Parish, LA

The radar

The Shreveport radar (KSHV), 71 km from the middle of the area, began a volume at 01:17 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 6, 3:20 PM CDTTornado WatchSPC8 hr

The nearest sounding before it

Lake Charles Mun, LA (KLCH), launched 00:00Z, 1.2 hours before the alert went out and 199 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lake Charles Mun, LA at 00:00Z on 2018-04-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1528 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lake Charles Mun, LA at 00:00Z on 2018-04-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 164 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1528 J/kg
Mixed-layer CIN
-4 J/kg
Mixed-layer LCL
633 m above ground
0-6 km bulk shear
52 kt
0-1 km storm-relative helicity
164 m²/s²
0-3 km storm-relative helicity
215 m²/s²
Significant tornado parameter
1.8
Supercell composite
11.9

Open this sounding in Storm Lab

The text

As transmitted.

418 
WFUS54 KSHV 070113
TORSHV
LAC031-069-081-070200-
/O.NEW.KSHV.TO.W.0050.180407T0113Z-180407T0200Z/

BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Shreveport LA
813 PM CDT FRI APR 6 2018

The National Weather Service in Shreveport has issued a

* Tornado Warning for...
  Southeastern De Soto Parish in northwestern Louisiana...
  Southern Red River Parish in northwestern Louisiana...
  West central Natchitoches Parish in northwestern Louisiana...

* Until 900 PM CDT
    
* At 813 PM CDT, a severe thunderstorm capable of producing a tornado
  was located 12 miles southeast of Mansfield, moving east at 15 mph.

  HAZARD...Tornado and half dollar size hail. 

  SOURCE...Radar indicated rotation. 

  IMPACT...Flying debris will be dangerous to those caught without 
           shelter. Mobile homes will be damaged or destroyed. 
           Damage to roofs, windows, and vehicles will occur.  Tree 
           damage is likely. 

* This tornadic thunderstorm will remain over mainly rural areas of
  southeastern De Soto...southern Red River and west central
  Natchitoches Parishes, including the following locations: Pelican,
  Lake End, Rambin and Ajax.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 3187 9360 3195 9355 3195 9331 3183 9333
TIME...MOT...LOC 0113Z 282DEG 12KT 3191 9356 

TORNADO...RADAR INDICATED
HAIL...1.25IN

$$

35
1 follow-up statement
055 
WWUS54 KSHV 070124
SVSSHV

Severe Weather Statement
National Weather Service Shreveport LA
824 PM CDT FRI APR 6 2018

LAC031-069-081-070134-
/O.CAN.KSHV.TO.W.0050.000000T0000Z-180407T0200Z/
De Soto LA-Red River LA-Natchitoches LA-
824 PM CDT FRI APR 6 2018

...THE TORNADO WARNING FOR SOUTHEASTERN DE SOTO...SOUTHERN RED RIVER
AND WEST CENTRAL NATCHITOCHES PARISHES IS CANCELLED...
                
The storm which prompted the warning has weakened below severe
limits, and no longer appears capable of producing a tornado.
Therefore the warning has been cancelled.

A tornado watch remains in effect until 1100 PM CDT for northwestern
Louisiana.

LAT...LON 3187 9360 3195 9355 3195 9331 3183 9333
TIME...MOT...LOC 0123Z 282DEG 12KT 3190 9352 

$$

35

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Shreveport, LA wrote its last area forecast discussion before this tornado warning went out at Apr 6, 7:14 PM CDT, 59 minutes earlier.

Area forecast discussion, Apr 6, 7:14 PM CDT, 59 minutes before
Area Forecast Discussion
National Weather Service Shreveport LA
714 PM CDT Fri Apr 6 2018

.DISCUSSION...
Clusters of intense tstms cold pooling swd across I-20. with
storms currently at the kshv and kggg terminals, and about to
enter the kmlu and ktyr terminals. Wind gusts to 40 to 50 kts,
large hail to near golfball size, torrential rain and dense ltg
strikes occurring in stronger storms. Frontal boundary associated
with these storms will bring winds shifting from south to n-ne at
15 to 25 kts and a few gusts over 30 kts possible by early Sat
mrng as stg inversion sets up postfrontal. Winds may finally
subside to around 10 kts by 07/21z. Cigs to lower behind boundary
to low mvfr to possible ifr. These cigs will then only slowly lift
back to high mvfr to possible low vfr by Sat aftn and will remain
out of the north./07/

&&

.PREV DISCUSSION... /issued 419 PM CDT Fri Apr 6 2018/

DISCUSSION...
Tornado Watch has been issued this afternoon for all of our NE TX
counties, far southern row of SW AR counties and all of our N LA
parishes. The watch is valid through 11 PM CDT this evening.

Very active period is underway this afternoon as tstms have begun
to rapidly fire along the warm frontal zone, which extends along
the Red River in NE TX/SE OK, tailing back to the SE near TXK and
ELD in south AR. These storms have been quick to intensify with a
significant hail potential as well as the threat of damaging wind
gusts. Due to the very warm and unstable air mass in place south
of the warm front, discrete supercells are a distinct possibility
with the threat of isolated tornadoes. Thus, the decision on the
Tornado Watch was made easier based on this thinking. Our 18Z SHV
sounding indicated the capping inversion still holding in the mid
levels, but further erosion of the cap has taken place with sfc
heating combined with cooling aloft due to the shortwave shifting
into the region. Meanwhile, forecast soundings show significant
sfc-based CAPE around 3000 J/kg in the warm sector this afternoon
combined with mid-level lapse rates around 8.5C/km. Deep layer is
also around 40 kts, plenty sufficient for rotating mesocyclones.
As the event further evolves this evening, the trend is expected
to be toward more of a damaging wind threat as the cold front
advances farther into the region with a developing QLCS which is
likely to intensify closer to the I-20 corridor. This linear
complex may result in severe straight-line wind gusts, possibly
exceeding 60 mph. This looks to be a potentially significant and
widespread threat, mainly across east Texas and north Louisiana.

The severe threat is expected to wane as we approach midnight with
the current Tornado Watch expiring at 11 PM CDT. The other concern
will be for heavy rainfall with this line of storms which may
result in some isolated flash flooding. Post-frontal convection
will continue through Saturday morning, but the threat of severe
weather and flooding will be ending with frontal passage across
our southern sections by midnight if not before. A very chilly and
raw day will follow on Saturday with highs only in the 40s and 50s,
a far cry from the spring-like temperatures we have experienced
so far this month. In fact, some areas in our northern counties
over SE OK and SW AR are likely to fall to the freezing mark by
Sunday morning so a freeze warning may be needed for these areas
with future forecasts.

A modest warm-up will follow on Sunday with returning southeast
winds and high temperatures reaching back into the 60s. Another
cold front will shift south toward the region early the new week
with a slight chance of showers, but limited moisture return will
prevent widespread rainfall. The remainder of next week looks
mostly dry and seasonal with high temperatures climbing back into
the 70s and 80s. Our next rain chances will likely hold off until
late Friday into next weekend with another cold front arriving on
Saturday.

/19/

&&

.PRELIMINARY POINT TEMPS/POPS...
SHV  46  50  37  64 / 100  30   0   0
MLU  45  48  35  63 / 100  50   0   0
DEQ  40  51  32  62 /  80  20   0   0
TXK  42  49  34  61 /  90  30   0   0
ELD  39  47  31  62 / 100  30   0   0
TYR  46  51  38  65 /  90  20   0   0
GGG  47  51  36  64 / 100  30   0   0
LFK  56  58  39  69 /  90  40  10   0

&&

.SHV WATCHES/WARNINGS/ADVISORIES...
AR...None.
LA...None.
OK...None.
TX...None.
&&
Hazardous weather outlook, Apr 6, 12:03 PM CDT, 8 hours 10 minutes before
Hazardous Weather Outlook
National Weather Service Shreveport LA
1203 PM CDT Fri Apr 6 2018

ARZ050-051-059>061-070>073-LAZ001>006-010>014-017>022-OKZ077-
TXZ096-097-108>112-124>126-136>138-149>153-165>167-071715-
Sevier-Howard-Little River-Hempstead-Nevada-Miller-Lafayette-
Columbia-Union-Caddo-Bossier-Webster-Claiborne-Lincoln-De Soto-
Red River-Bienville-Jackson-Ouachita-Sabine-Natchitoches-Winn-
Grant-Caldwell-La Salle-McCurtain-Bowie-Franklin-Titus-Camp-
Morris-Cass-Wood-Upshur-Marion-Smith-Gregg-Harrison-Cherokee-Rusk-
Panola-Nacogdoches-Shelby-Angelina-San Augustine-
1203 PM CDT Fri Apr 6 2018

This Hazardous Weather Outlook is for portions of south central
Arkansas, southwest Arkansas, north central Louisiana, northwest
Louisiana, southeast Oklahoma, east Texas and northeast Texas.

.DAY ONE...This Afternoon and Tonight...

Thunderstorms will gradually become more widespread and increase
in intensity across our northern areas early this afternoon, with
a few damaging wind gusts possible. The threat for severe storms
will increase significantly as we move into the mid to late
afternoon and evening hours, as a cold front brings these storms
southward across the entire region. Damaging winds and large hail
will be the primary threats, but a few tornadoes and even some
localized flooding cannot be ruled out. The threat for severe
storms will gradually diminish during the overnight hours, as the
cold front moves away from our area.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday...

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Activation of emergency management personnel...amateur radio
operators...and storm spotters will likely be needed by late this
afternoon through this evening.

19

In the hours before

Local storm report, Apr 6, 7:15 PM CDT, 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
715 PM CDT FRI APR 6 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0525 PM     HAIL             CHATHAM                 32.31N 92.45W
04/06/2018  E1.75 INCH       JACKSON            LA   PUBLIC

&&

PALMER
Special weather statement, Apr 6, 7:17 PM CDT, 56 minutes before
Special Weather Statement
National Weather Service Shreveport LA
717 PM CDT FRI APR 6 2018

TXZ137-138-150-151-070100-
Gregg TX-Panola TX-Harrison TX-Rusk TX-
717 PM CDT FRI APR 6 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN HARRISON...NORTHERN
PANOLA...NORTHEASTERN RUSK AND SOUTHEASTERN GREGG COUNTIES UNTIL 800
PM CDT...

At 716 PM CDT, Doppler radar was tracking a strong thunderstorm 7
miles southwest of Hallsville, or 7 miles southeast of Longview,
moving east at 35 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Longview, Hallsville, Tatum, Beckville, Deberry, Elysian Fields,
Lakeport, Easton, Front, Monroe, Darco, Stewart, Midyett and Chalk
Hill.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

A tornado watch remains in effect until 1100 PM CDT for northwestern
Louisiana...and northeastern Texas.

LAT...LON 3253 9473 3244 9404 3211 9405 3231 9474
TIME...MOT...LOC 0016Z 274DEG 31KT 3243 9468

FB
Local storm report, Apr 6, 7:22 PM CDT, 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
722 PM CDT FRI APR 6 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0615 PM     HAIL             LOGANSPORT              31.98N 93.99W
04/06/2018  E1.00 INCH       DE SOTO            LA   AMATEUR RADIO

&&

PALMER
Local storm report, Apr 6, 7:26 PM CDT, 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
726 PM CDT FRI APR 6 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0518 PM     TSTM WND GST     1 NNE MOUNT PLEASANT    33.18N 94.97W
04/06/2018  E60 MPH          TITUS              TX   TRAINED SPOTTER

&&

PALMER
Local storm report, Apr 6, 7:58 PM CDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
758 PM CDT FRI APR 6 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0736 PM     TSTM WND DMG     WEST MONROE             32.52N 92.15W
04/06/2018                   OUACHITA           LA   BROADCAST MEDIA

&&

PALMER
Special weather statement, Apr 6, 8:02 PM CDT, 11 minutes before
Special Weather Statement
National Weather Service Shreveport LA
802 PM CDT FRI APR 6 2018

TXZ137-150-151-070145-
Gregg TX-Panola TX-Rusk TX-
802 PM CDT FRI APR 6 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN PANOLA...
NORTHEASTERN RUSK AND SOUTHEASTERN GREGG COUNTIES UNTIL 845 PM CDT...

At 801 PM CDT, Doppler radar was tracking a strong thunderstorm 8
miles southwest of Tatum, or 11 miles northeast of Henderson, moving
southeast at 30 mph.

Half inch hail, moderate rainfall and winds in excess of 40 mph will
be possible with this storm.

Locations impacted include...
Tatum, Beckville, Lakeport, Easton, Chalk Hill, Monroe, Oak Hill and
Stewart.

A tornado watch remains in effect until 1100 PM CDT for northeastern
Texas.

LAT...LON 3222 9486 3240 9473 3238 9447 3237 9446
      3237 9445 3236 9444 3237 9442 3220 9448
      3221 9451 3218 9453
TIME...MOT...LOC 0101Z 303DEG 24KT 3225 9464

FB

The office that day

Everything else NWS Shreveport, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 6, 7:05 PM CDTSevere Thunderstorm WarningSHVBienville, Jackson, Lincoln40 min
Apr 6, 7:09 PM CDTSevere Thunderstorm WarningSHVCaldwell, Ouachita36 min
Apr 6, 7:10 PM CDTTornado Warning EmergencySHVDe Soto, Red River50 min
Apr 6, 7:19 PM CDTSevere Thunderstorm WarningSHVBienville, Jackson, Natchitoches, Red River, Winn56 min
Apr 6, 7:24 PM CDTSevere Thunderstorm WarningSHVCaddo, De Soto36 min
Apr 6, 7:25 PM CDTTornado WarningSHVBienville, Red River8 min
Apr 6, 7:29 PM CDTSevere Thunderstorm WarningSHVCaldwell, Jackson, Ouachita, Winn46 min
Apr 6, 7:30 PM CDTSevere Thunderstorm WarningSHVBienville, Bossier, Caddo, De Soto, Natchitoches, Red River and 1 more60 min
Apr 6, 7:41 PM CDTTornado WarningSHVBienville, Natchitoches, Winn35 min
Apr 6, 7:43 PM CDTTornado WarningSHVCaldwell, Jackson, Ouachita47 min
Apr 6, 7:44 PM CDTSevere Thunderstorm WarningSHVDe Soto, Sabine46 min
Apr 6, 7:57 PM CDTTornado WarningSHVNatchitoches, Red River10 min
Apr 6, 7:59 PM CDTSevere Thunderstorm WarningSHVGrant, Natchitoches, Red River, Winn61 min
Apr 6, 7:59 PM CDTSevere Thunderstorm WarningSHVCaddo, De Soto33 min
Apr 6, 8:08 PM CDTTornado WarningSHVDe Soto10 min
Apr 6, 8:13 PM CDTSevere Thunderstorm WarningSHVCaldwell, Jackson, LaSalle, Winn62 min
Apr 6, 8:18 PM CDTTornado WarningSHVNatchitoches, Red River11 min
Apr 6, 8:21 PM CDTSevere Thunderstorm WarningSHVDe Soto, Sabine54 min
Apr 6, 8:31 PM CDTSevere Thunderstorm WarningSHVDe Soto, Natchitoches, Red River44 min
Apr 6, 8:56 PM CDTSevere Thunderstorm WarningSHVGrant, LaSalle, Natchitoches, Sabine, Winn64 min
Apr 6, 9:12 PM CDTSevere Thunderstorm WarningSHVDe Soto, Sabine48 min
Apr 6, 9:17 PM CDTTornado WarningSHVGrant, Natchitoches16 min
Apr 6, 9:55 PM CDTSevere Thunderstorm WarningSHVGrant, LaSalle, Natchitoches, Sabine50 min
Apr 6, 9:56 PM CDTSevere Thunderstorm WarningSHVDe Soto, Sabine64 min
Apr 6, 11:42 PM CDTSpecial Weather StatementSHVSabine63 min
Apr 6, 11:53 PM CDTSevere Thunderstorm WarningSHVSabine52 min
Apr 7, 12:40 AM CDTSpecial Weather StatementSHVNatchitoches65 min
Apr 7, 3:40 AM CDTFreeze WarningSHVClaiborne, Lincoln, Union28 hr

Nearby

Tornado Warnings in Louisiana, 2018Every tornado warning in 2018Tornadoes in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.